Alert archive / North Carolina / Flash Flood Warnings in 2019

Flash Flood Warning 34, NWS Blacksburg, VA

August 16, 2019Rockingham County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 16, 2019, 12:39 AM EDT for Rockingham County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2019, 12:39 AM EDT (04:39 UTC)
Expired
Aug 16, 2019, 4:28 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2019-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2019-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1216 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

723 
WGUS51 KRNK 160439
FFWRNK
NCC157-161030-
/O.NEW.KRNK.FF.W.0034.190816T0439Z-190816T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
1239 AM EDT Fri Aug 16 2019

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Southeastern Rockingham County in north central North Carolina...

* Until 630 AM EDT

* At 1237 AM EDT, Doppler radar indicated rainfall amounts of over 3 
  inches have fallen near Williamsburg and the Haw river. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Reidsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3624 7970 3625 7971 3628 7970 3631 7963
      3631 7957 3628 7953 3624 7953

$$

MBS
2 follow-up statements
449 
WGUS71 KRNK 160706
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
306 AM EDT Fri Aug 16 2019

NCC157-161030-
/O.CON.KRNK.FF.W.0034.000000T0000Z-190816T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockingham NC-
306 AM EDT Fri Aug 16 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM EDT FOR 
SOUTHEASTERN ROCKINGHAM COUNTY...

At 300 AM EDT, Doppler radar indicated over 3 inches of rain fell 
across portions of southeast Rockingham county last evening. While 
the heavy rain has ended, runoff from the earlier rainfall is 
expected to continue producing flooding in the warning area for a 
few more hours. There may also be debris in roadways and some rural 
roads may be washed out.

Some locations that will experience flooding include...
Colonial Estates
Williamsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3624 7970 3625 7971 3628 7970 3631 7963
      3631 7957 3628 7953 3624 7953

$$

MBS
971 
WGUS71 KRNK 160828
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
428 AM EDT Fri Aug 16 2019

NCC157-160838-
/O.CAN.KRNK.FF.W.0034.000000T0000Z-190816T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockingham NC-
428 AM EDT Fri Aug 16 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ROCKINGHAM COUNTY IS 
CANCELLED...

Heavy rain has moved out of the region and runoff is no longer 
expected to produce flooding. However, continue to drive with 
caution as some standing water may remain on roads in poor drainage 
areas.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3624 7970 3625 7971 3628 7970 3631 7963
      3631 7957 3628 7953 3624 7953

$$

MBS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 10:46 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 15, 10:46 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1046 PM EDT Thu Aug 15 2019

.SYNOPSIS...
A weak disturbance will move eastward across the mid-Atlantic region
overnight. High pressure builds into the area Friday and will remain
overhead through Saturday. Precipitation chances increase early next
week as a frontal boundary enters, and then stalls over the
area.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1045 PM EDT Thursday...

Still dealing with strong convection as approaching upper level
short wave is acting on moderate low level instability pooled
east of the Blue Ridge down into the NC piedmont. Environment
still supports potential for strong wind gusts so KFCX radar
will remain active in the southeast quadrant for another couple
of hours.

Fog is expected to form especially where we clear out and it
rained, so mostly in the valleys along and near the Blue Ridge
and the usual spots in the mountains. Cloud cover may linger
longer in the east which may keep fog in a more patchy nature.

Previous discussion from early this afternoon...

A shortwave trough will continue to progress eastward from Ohio into
Pennsylvania. The southern extent of this feature is expected to
continue to help add the needed lift to continue to trigger showers
and storms over parts of the region this evening. Colliding
boundaries from ongoing convection will also contribute to this
cause. The greatest concentration is still expected to be over the
northeastern sections of the forecast area. The axis of the
shortwave trough is not expected to be east of the region until
shortly after midnight, so there will be a portion of the ongoing
convection that will not be solely diurnally induced, and continue
as such through at least the midnight hour. Similar to this morning,
fog is expected to develop with the river and mountain valley
regions, and those locations today and this evening impacted by a
notable amount of rainfall. Low temperatures will range from around
60 to the mid 60s across the mountains to the upper 60s to around 70
across the Piedmont.

For Friday, we are expected to be between shortwave troughs with a
general zonal flow across the region. Coverage of showers and storms
tomorrow is expected to be less than that of today, and have the
best potential across eastern sections of the Piedmont where
lingering boundaries from today's convection will act as foci for
diurnal convection initiation locations. High temperatures will
range form the upper 70s to lower 80s across the mountains to the
mid to upper 80s across the Piedmont.

Confidence in this portion of the forecast is moderate to high.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM EDT Thursday...

High pressure will gradually move into the region Friday night. Any
lingering afternoon showers and thunderstorms will quickly fade by
sunset. Low temperatures will range in the upper 50s to lower 60s
across the mountains to the mid 60s east.

High pressure will weaken some on Saturday, but still strong enough
to keep the area rain-free. This may also be the case on Sunday.
There is one area of convection that we will need to keep an eye on
for this weekend. Short waves tracking in zonal flow from Illinois
to Pennsylvania Saturday could bring a few showers and thunderstorms
to the Greenbrier Valley and Alleghany Highlands during the late
afternoon and evening hours. Outflow boundaries from Saturday's
storms and orographics will generate mountain pulse storms on Sunday.

Heights aloft will be rising due to a shortwave ridge building
overhead this weekend. This ridging occurs in response to an
upstream shortwave trough approaching the Great Lakes. High
temperatures this weekend will ranging from the mid to upper 80s
across the mountains to lower 90s east. These temperatures are 5F-8F
warmer than normal.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 130 PM EDT...

Early in the week a shortwave trough will dip south from the Great
Lakes into the KY/TN region. The trough stagnates and will drift to
the east and pass overhead in the following few days, finally moving
to our east near the weekend. Guidance is split on the latitude of
the shortwave, as well as the magnitude, with the GFS trending a
little deeper south and stronger. Gulf moisture will be pulled into
the region by southerly/southwesterly flow to fuel convection.

Given the uncertainties in the setup, kept PoPs modest and mostly
diurnal, as the overhead troughing will threaten afternoon
convection for most of the week. Temps will generally be
near/slightly above normal, but that could change depending on how
widespread and frequent thunderstorms are across the area. As we
approach next week, the track of the shortwave trough will clear up
and give a better picture of what to expect.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
As of 730 PM EDT Thursday...

Will be dealing with storms this evening east of the Blue Ridge.
Showers in vicinity of ROA should clear by 01-02z, but will have
to watch LYH/DAN later for possible impacts of storms, though
coverage on radar showing widely scattered variety. High-res
models favor DAN getting storms toward 01-02z Will amend as
necessary. Speaking of which the TAF for LYH will have amend not
sked as comms issues per FAA are impacting getting up to date
observations from this site. No estimated time for repair.

As we head thru the night will see fog around especially at
LWB/BCB but could see fog at LYH/DAN/BLF and ROA, though most
will be MVFR, with tempo IFR, except ROA. Could see some MVFR
cigs as well.

VFR conditions now prevail over most of the region after fog and
low cloud erode after 14z Friday.

Confidence in this portion of the aviation forecast is moderate
to high.

.Extended Aviation Discussion...

For Friday night into Saturday, mainly VFR conditions are
expected with very limited daytime precipitation. The exception
to this pattern will be any late night/early morning river and
mountain valley fog which may develop.

Moisture increases Sunday into Tuesday with a surface boundary
becoming parked across the region. Look for increasing chance of
showers/storms during this time period with more opportunities
for sub-VFR conditions in addition to the overnight/morning fog.

Confidence in this portion of the aviation forecast is moderate.

&&

.EQUIPMENT...
As of 730 PM EDT Thursday...

As noted in the aviation discussion, we are not getting
observations from the Lynchburg airport, due to a comms outage
affecting the FAA. We have no estimated time of repair.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...DS
NEAR TERM...DS/MBS/WP
SHORT TERM...RCS
LONG TERM...VFJ
AVIATION...DS/WP
EQUIPMENT...WP
Hazardous weather outlook, Aug 15, 9:40 PM EDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
940 PM EDT Thu Aug 15 2019

NCZ001>003-018>020-VAZ007-009>020-022>024-WVZ042>044-507-508-170145-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
940 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ032>035-043>047-058-059-170145-
Stokes-Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
940 PM EDT Thu Aug 15 2019

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...Tonight.

An isolated strong to severe storm is possible this evening. Isolated
wind damage and large hail are the main threats. These storms will
also be slow moving and may result in poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 15, 10:48 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1048 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY RAIN       BOONES MILL             37.12N 79.95W
08/15/2019  M4.00 INCH       FRANKLIN           VA   PUBLIC

&&

WP
Special weather statement, Aug 15, 10:52 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1052 PM EDT Thu Aug 15 2019

VAZ034-044-045-160330-
Campbell-Bedford-Pittsylvania-
1052 PM EDT Thu Aug 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEAST
BEDFORD...SOUTHWEST CAMPBEL...AND NORTHERN PITTSYLVANIA COUNTIES...

Until 1130 PM EDT.

At 1051 PM EDT, radar indicated strong thunderstorms along a line
extending from near Huddleston to near Pittsville to Sago. Movement
was southeast at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Altavista...
Hurt...
Chatham...
Gretna...
and Huddleston.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3686 7917 3668 7942 3690 7963 3704 7957
      3730 7956 3720 7907
TIME...MOT...LOC 0251Z 299DEG 13KT 3721 7944 3702 7950 3690 7965

WP
Local storm report, Aug 15, 10:58 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1058 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     3 SW BOONES MILL        37.09N 79.99W
08/15/2019                   FRANKLIN           VA   911 CALL CENTER

            TREE DOWN ON BETHLEHEM ROAD. TIME FROM
            RADAR.

&&
Special weather statement, Aug 15, 11:23 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1123 PM EDT Thu Aug 15 2019

NCZ006-160415-
Caswell-
1123 PM EDT Thu Aug 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CASWELL COUNTY...

Until 1215 AM EDT.

At 1123 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Bethel to near Baynes to near Camp
Springs. Movement was east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Yanceyville...
Bethel...
Providence...
Jericho...
and Camp Springs.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3625 7953 3626 7953 3627 7951 3652 7949
      3653 7948 3654 7938 3654 7914 3625 7916
TIME...MOT...LOC 0323Z 256DEG 19KT 3644 7946 3629 7925 3624 7953

WP
Local storm report, Aug 15, 11:28 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1128 PM EDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     LIGHTNING        3 E ROCKY MOUNT         37.00N 79.83W
08/15/2019                   FRANKLIN           VA   PUBLIC

            LIGHTNING STRUCK A HOUSE ON MUSE FIELD ROAD
            WITH SOME DAMAGE REPORTED. TIME ESTIMATED.

&&
Special weather statement, Aug 15, 11:36 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1136 PM EDT Thu Aug 15 2019

VAZ044>046-058-059-160415-
Halifax-Campbell-Pittsylvania-Appomattox-Charlotte-
1136 PM EDT Thu Aug 15 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHSIDE VIRGINIA...

Until 1215 AM EDT.

At 1135 PM EDT, radar indicated strong thunderstorms along a line
extending from near Rustburg to near Long Island to near Chalk Level
to near Blairs. Movement was east at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Danville...
South Boston...
Altavista...
Halifax...
and Hurt.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3691 7879 3658 7896 3663 7954 3689 7960
      3701 7948 3702 7946 3703 7946 3708 7941
      3726 7932 3728 7869 3725 7868 3720 7869
      3719 7868 3719 7865 3710 7861
TIME...MOT...LOC 0335Z 265DEG 24KT 3722 7916 3707 7914 3688 7932 3666
7942

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 9:31 PM EDTSpecial Weather StatementRNKRockingham59 min
Aug 15, 10:30 PM EDTSpecial Weather StatementRNKCaswell45 min
Aug 15, 10:37 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham38 min
Aug 15, 11:06 PM EDTAreal Flood AdvisoryRNKCaswell, Rockingham4 hr
Aug 15, 11:23 PM EDTSpecial Weather StatementRNKCaswell52 min

Nearby

Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.